Header

UZH-Logo

Maintenance Infos

Severe sweet's syndrome with elevated cutaneous interleukin-1β after azathioprine exposure: case report and review of the literature


Imhof, Laurence; Meier, Barbara; Frei, Pascal; Kamarachev, Jivko; Rogler, Gerhard; Kolios, Antonios; Navarini, Alexander A; Contassot, Emmanuel; French, Lars E (2015). Severe sweet's syndrome with elevated cutaneous interleukin-1β after azathioprine exposure: case report and review of the literature. Dermatology, 230(4):293-298.

Abstract

Sweet's syndrome (SS) is a dermatosis with systemic symptoms characterized by tender, red nodules or papules, occasionally covered with vesicles, pustules or bullae, usually affecting the upper limbs, face and neck. SS is frequently observed in patients with leukemia or connective tissue diseases, while it is rather seldom in patients with inflammatory bowel disease. The exact pathogenesis of SS is only partially understood. We report the case of a 50-year-old patient with indeterminate colitis, presenting with a febrile diffuse papulopustular and necrotizing skin eruption that healed with significant scarring and appeared 14 days after onset of treatment with azathioprine. Histological examination revealed the presence of features typical of SS, gene expression analysis very high levels of interleukin-1β (IL-1β) mRNA in lesional skin, and immunohistochemistry high levels of IL-1β at the protein level. SS associated with azathioprine is being increasingly reported and is reviewed herein.

Abstract

Sweet's syndrome (SS) is a dermatosis with systemic symptoms characterized by tender, red nodules or papules, occasionally covered with vesicles, pustules or bullae, usually affecting the upper limbs, face and neck. SS is frequently observed in patients with leukemia or connective tissue diseases, while it is rather seldom in patients with inflammatory bowel disease. The exact pathogenesis of SS is only partially understood. We report the case of a 50-year-old patient with indeterminate colitis, presenting with a febrile diffuse papulopustular and necrotizing skin eruption that healed with significant scarring and appeared 14 days after onset of treatment with azathioprine. Histological examination revealed the presence of features typical of SS, gene expression analysis very high levels of interleukin-1β (IL-1β) mRNA in lesional skin, and immunohistochemistry high levels of IL-1β at the protein level. SS associated with azathioprine is being increasingly reported and is reviewed herein.

Statistics

Citations

4 citations in Web of Science®
5 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

16 downloads since deposited on 27 Mar 2015
13 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, further contribution
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic for Immunology
04 Faculty of Medicine > University Hospital Zurich > Dermatology Clinic
04 Faculty of Medicine > University Hospital Zurich > Clinic for Gastroenterology and Hepatology
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:14 March 2015
Deposited On:27 Mar 2015 14:16
Last Modified:08 Dec 2017 12:41
Publisher:Karger
ISSN:1018-8665
Publisher DOI:https://doi.org/10.1159/000371879
PubMed ID:25791317

Download

Download PDF  'Severe sweet's syndrome with elevated cutaneous interleukin-1β after azathioprine exposure: case report and review of the literature'.
Preview
Content: Published Version
Filetype: PDF
Size: 1MB
View at publisher